MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, LEFT, 9X160MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, LEFT, 9X160MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number N/A
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Insufficient Information (4580)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a proximal screw migration was confirmed through x-ray 3.5 months after implantation surgery.It was also reported that patient has shoulder pain and the proximal screw had to be removed.No further outcome reported.Investigation results are now available.Attempts have been made and no further information has been provided.
 
Additional Manufacturer Narrative
(b)(4).Concomitant medical products: blunt tip screw, 4x40mm item#47-2486-040-40 lot#3073745.Blunt tip screw, 4x46mm item#47-2486-046-40 lot#3073670.Blunt tip screw, 4x38mm item#47-2486-038-40 lot#3073751.Cortical bone screw, 4x26mm ref: 47-2486-126-40; lot: 3073754.Cortical bone screw, 4x26mm ref: 47-2486-126-40; lot: 3078185.Report source: foreign - (b)(6).Multiple mdr reports were filed for this event, please see associated reports: 0009613350 - 2022 - 00278, 0009613350 - 2022 - 00279, 0009613350 - 2022 - 00280.Investigation results are available.Device was not returned for analysis.Investigation and conclusion.Event description: it was reported that: humeral nail surgery on 20.12.2021, x-ray images (before/after).3.5 months after surgery - patient has left shoulder pain.After x-ray check, proximal screw migrated.Corelock was properly locked.Op technique was followed.Interventions to corelock were retrained again in jan.2022.The proximal screw was removed.Harm: s3 - instability, moderate hazardous situation: implant deteriorates, breaks or loses function postoperatively.Review of received data: no medical reports available.Due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: there is a x-ray picture available for investigation.The picture shows two different positioned views - there is a slight displacement of the implant position.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Surgical technique sap explains that the locking of the corelock is done using the corelock driver with torque limiting handle.Turn slowly clockwise to tighten and engage the corelock mechanism until a click is felt from the torque limiting handle.Dhr review: the quality records show that all specified characteristics have met the specifications valid at the time of production with no ncr with a potential correlation to the reported event was found.Conclusion: it was reported that: humeral nail surgery on (b)(6) 2021, x-ray images (before/after).3.5 months after surgery - patient has left shoulder pain.After x-ray check, proximal screw migrated.Corelock was properly locked.Op technique was followed.Interventions to corelock were retrained again in (b)(6) 2022.The proximal screw was removed.The quality records show that all specified characteristics have met the specifications valid at the time of production.The received x-rays confirm the reported event, namely that the most proximal screw has migrated.Based on the investigation it could be assumed that further possible contributing factors to the migration of the screw might be multifactorial related to either patient condition, behavior or implantation procedure.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.A deeper investigation was performed which identified the design limitation of the corelock mechanism as a potential contributing factor as well.However, further biomechanical testing was carried out and as the product performance is in an acceptable range in comparison with legally marketed similar devices, no design changes were conducted.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Additional Manufacturer Narrative
(b)(4) this follow-up report is being submitted to relay additional information.The following sections were updated: b4, b5, g3, g6, h2, h6, h10 investigation results: - the involved blunt tip screw was returned for investigation.The visual examination of the returned screw shows signs of wear around the area of the hexagon socket.Additionally, minor polished thread flanks can be seen.This most likely occurred due to direct contact between the screw and the nail, which may point to screw migration.- all involved devices are intended for treatment.- the quality records show that all specified characteristics have met the specifications valid at the time of production.- the received x-rays confirm the reported event, namely that the most proximal screw has migrated.- based on the investigation it could be assumed that further possible contributing factors to the migration of the screw might be multifactorial related to either patient condition, behavior or implantation procedure.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.- in conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
PROXIMAL HUMERUS, LEFT, 9X160MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key14370581
Report Number0009613350-2022-00276
Device Sequence Number19328375
Product Code HSB
UDI-Device Identifier00889024505810
UDI-Public(01)00889024505810(17)310614(10)3067316
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number47-2496-161-09
Device Lot Number3067316
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2022
Supplement Date Received by Manufacturer06/27/2022
Initial Report FDA Received Date05/12/2022
Supplement Report FDA Received Date07/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
D10, MEDICAL PRODUCT: SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age80 YR
Patient SexUnknown